Minnesota, 2025

Tornado and Flash Flooding in Minnesota, July 4, 2025

July 4, 2025 · NWS FGF · 7 events in 3 counties and zones

Severe thunderstorms during the afternoon and evening on the Independence Day Federal Holiday resulted in damaging wind gusts across northwest and west central Minnesota. Flash flooding also caused widespread impacts to Bemidji, MN as a result of heavy rain and tree damage debris from the June 20-21 derecho blocking streets and storm drains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms during the afternoon and evening on the Independence Day Federal Holiday resulted in damaging wind gusts across northwest and west central Minnesota. Flash flooding also caused widespread impacts to Bemidji, MN as a result of heavy rain and tree damage debris from the June 20-21 derecho blocking streets and storm drains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 10:30 AM CST, 1 hour 14 minutes earlier. Its key messages:

  • There is a level 2 out of 5 risk for severe storms in the afternoon and evening today. Main hazards will be flash flooding, wind gusts to 60 mph, and hail to the size of quarters, along with frequent lightning.
  • Heat related impacts today due to high temperatures and high dew points.
Area forecast discussion, Jul 4, 10:30 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1130 AM CDT Fri Jul 4 2025

.KEY MESSAGES...

- There is a level 2 out of 5 risk for severe storms in the
  afternoon and evening today. Main hazards will be flash
  flooding, wind gusts to 60 mph, and hail to the size of
  quarters, along with frequent lightning.

- Heat related impacts today due to high temperatures and high
  dew points.

&&

.UPDATE...
Issued at 1130 AM CDT Fri Jul 4 2025

As 12Z CAMs/HREF continue to show the signal for the
horizontally orientated/back-building linear complex where
5-15kt corfidi vectors support backbuilding along the northern
theta-e gradient/frontal zone. The upper end of guidance
supports PWATs exceeding the 95-99th percentile and considering
the reservoir of high instability/deep warm soundings would
increase the potential for thunderstorms to produce greater than
1"/hr rates. Antecedent soil conditions are more hit or miss in
rural parts of the region due to the dry nature of the summer
and soils in many areas, so it will likely take 3-6" rainfall
over a short enough duration to increase the chance for impacts
outside of poor drainage areas.

Highest probs for 1"+/hr rates from Valley City to Baudette and
to the southeast of that axis. Confidence has increased enough
to issue the Flood Watch for excessive runoff/flash flood
potential focused on the locations that have the best potential
to see higher durations of heavier rates from 4PM through 1AM
tonight.

UPDATE
Issued at 1014 AM CDT Fri Jul 4 2025

We are currently in a "lull" regarding organized convection
within our CWA with light showers lingering from the overnight
activity transitioning to the northeast and a strong cap in
place. Deep BL moisture is pooling across our CWA this morning
with Tds in the low 70s approaching 75 in the south.
temperatures area already in the middle 80s at 10am and
ML CAPE already exceeds 2000 J/KG. The focus for convection
will be the baroclinic zone/theta-E axis near the Highway 2
corridor and we are monitoring the latest 12Z data as it comes
in for any adjustments to timing/coverage. Trends continue to
favor initiation shortly after peak mixing at 21Z (4pm). The
signal for back-building/training along that zone within the
Hwy 2 corridor is a concern considering the anomalous PWATs
(1.5" or greater), so if the signal within that zone remains a
Flood Watch for excessive rainfall/flash flooding may be
considered early this afternoon.

UPDATE
Issued at 724 AM CDT Fri Jul 4 2025

The last of the showers and t-storms with the t-storm complex is
exiting Lake of the Woods while a small area of showers are
moving northeast to the north of Devils Lake. I would suspect by
14z or so no precipitation will be in the fcst area. Enough sun
as the clouds clear out to warm everyone up as forecast. 06z NAM
and latest HRRR indicate continued good agreement in having a
boundary and t-storm development around 21z Warroad to Grand
Forks to Cooperstown.

&&

.DISCUSSION...
Issued at 308 AM CDT Fri Jul 4 2025

...Synopsis...

Outflow boundary with north-northeast winds has been dropping
south and and passed Devils Lake and will likely go through
Grand Forks, Thief River Falls with main rainfall activity and
t-storms holding farther north closer to the border.

This wind shift should wash out this early morning with winds at
12z likely turning back southeast or be light/variable in
northeast ND and far NW MN, with a south wind 10-25 kts in SE ND
and WC MN. Frontal boundary at 12z likely will still be well
northwest of the area from near Estevan into northeast Montana.
This frontal boundary moves east. It seems that short term
models want to develop t-storms early to mid aftn in the zone of
more variable wind right ahead of the front where it bumps up
with a steadier south wind. That boundary looks to be from about
Roseau to Grand Forks to Cooperstown at 00z.

Cooler and less humid airmass follows for the weekend.

...Severe risk and heavy rain potential for this afternoon and
tonight...

Models in general agreement in developing an axis of
thunderstorms by 21z along a boundary from near Roseau/Warroad
to Grand Forks to Cooperstown to Jamestown/Bismarck. Sfc CAPE
from NBM 3km shows over 4000 j/kg just ahead of boundary at 21z
where temps likely in the mid 90s Bemidji to Fargo. potential
Sfc CIN values at that time becomes negligible, or forecast to
be. Thus a rapid increase in storms anticipated around 21z along
the boundary and the area of storms will grow and slide
gradually east/southeast in time thru the evening. PWATs around
2.3 inches would certainly favor heavy rainfall potential with
high rainfall rates leading to potential for urban flooding.
Most of the area in June saw rainfall deficits of 1.50 to 3
inches in the area where storms will form and where highest
rainfall amounts are forecast. Thus feel outside of rapid
rainfall rate flooding in areas of poor drainage, streets, the
ground will be able to absorb most of it where it falls on
grassy surfaces, fields. No flood watch issued at this time due
to this and usual uncertainty in exactly where heaviest rainfall
will be.

Severe weather is more uncertain. Early on in the development of
the line, large hail and wind gusts 60 mph or higher is possible
before it turns into more of a heavy rain threat. SPC has area
in 2 pct tornado threat and think that would be short lived and
in the early stages of development.

Shower and t-storm chances linger in SE ND into MN into much of
Sunday before pushing east.

...Heat today...

Heat indices will reach the upper 90s to low 100s in most areas,
except DVL basin. So will maintain the heat advisory. Wet bulb
globe temp is in the high and extreme values (mid 80s).

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 724 AM CDT Fri Jul 4 2025

High level clouds this morning, thicker in the north with some
mid clouds mixed in. South wind 10 to 15 kts SE ND into MN and a
variable wind 5 to 10 kts in northeast ND and far NW MN. Focus
for today will be development and timing of the t-storms and how
long they persist at any one spot. Also vsby and ceilings. DVL
has the lesser chance but high chances at the other TAF sites
mid aftn or evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ027-029-030-
     038-039-049-052-053.
     Flood Watch from 4 PM CDT this afternoon through late tonight
     for NDZ027-029-030-038-039.
MN...Heat Advisory until 7 PM CDT this evening for MNZ001>003-
     005>009-013>017-022>024-027>032-040.
     Flood Watch from 4 PM CDT this afternoon through late tonight
     for MNZ001>003-006-008-009-013>017-022>024-027-028.

&&

UPDATE...Riddle/DJR
DISCUSSION...Riddle
AVIATION...Riddle
Hazardous weather outlook, Jul 4, 5:47 AM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
647 AM CDT Fri Jul 4 2025

MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027-029-030-038-
039-049-052-053-051200-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
647 AM CDT Fri Jul 4 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe storms in the
afternoon and evening today. Main hazards will be flash flooding,
wind gusts to 60 mph, and hail to the size of quarters, along with
frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ004-NDZ006>008-014>016-024-026-028-054-051200-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Griggs-Western Walsh-
647 AM CDT Fri Jul 4 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe storms in the
afternoon and evening today. Main hazards will be flash flooding,
wind gusts to 60 mph, and hail to the size of quarters, along with
frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Jul 4, 8:13 AM CST, 3 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
913 AM CDT Fri Jul 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     Tstm Wnd Dmg     6 SW Park River         48.31N 97.79W
07/04/2025                   Walsh              ND   Public

            Tree blown over in overnight thunderstorm.
            Time estimated from radar.

&&

BR

The radar

The Fargo/Grand Forks radar (KMVX), 216 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Lake of the Woods

When
July 4, 11:44 AM CST to 11:56 AM CST
Where
Lake of the Woods County, 7.2 mi W of Carp to 5.23 mi SW of Carp
Rating
EF0
Path length
4.21 mi
Path width
200 yd
Reported by
Emergency Manager
Coordinates
48.494, -94.807

Sentinel-2 satellite imagery reveals high probability of tornado damage at this location within southeastern portions of Minnesota's Beltrami Island State Forest. Damage occurred in very rural and undeveloped area, with no reports of any damage to structures received. Damage indicators unknown at this time despite obvious damage to trees via satellite imagery. Time estimated via KMVX radar. EM confirmed road was blocked by tree damage.

Hail, Lake of the Woods

When
July 4, 11:55 AM CST to 12:00 PM CST
Where
Lake of the Woods County, 0.69 mi N of Carp
Measured
2.75 in hail
Reported by
Public
Coordinates
48.510, -94.650

Report of baseball size hail relayed through social media.

Thunderstorm Wind, Lake of the Woods

When
July 4, 11:55 AM CST to 12:00 PM CST
Where
Lake of the Woods County, 5.38 mi NE of Carp
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.550, -94.560

Trees and a power line down.

Flash Flood, Beltrami

When
July 4, 6:30 PM CST to 6:35 PM CST
Where
Beltrami County, 1.16 mi SE of Bemidji to 1.33 mi SE of Bemidji
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
47.470, -94.880

There was a report of significant street flooding in Bemidji. Tree damage debris from the June 20-21 derecho contributed to blocked storm drains and exacerbated street flooding.

Thunderstorm Wind, Hubbard

When
July 4, 6:40 PM CST to 6:45 PM CST
Where
Hubbard County, 6.43 mi NW of Dorset
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.020, -95.040

Reports of damage around Potato Lake with docks and boats missing.

Flash Flood, Beltrami

When
July 4, 6:47 PM CST to 6:52 PM CST
Where
Beltrami County, 0.06 mi S of Bemidji to 1.16 mi N of Bemidji
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
47.479, -94.900

There were reports of widespread flooding in streets and yards around Bemidji State University just north of downtown. Tree damage debris from the June 20-21 derecho contributed to blocked storm drains and exacerbated street flooding.

Thunderstorm Wind, Hubbard

When
July 4, 6:51 PM CST to 6:56 PM CST
Where
Hubbard County, 8.3 mi N of Dorset
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.070, -94.940

Several aspen trees blown over.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyThe tornado archive for Minnesota, 2025Warnings in Minnesota, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291698, 1282108, 1282109, 1282113, 1282110, 1282125, 1282111.